Hail, Ector
- When
- May 5, 4:18 PM CST to 4:26 PM CST
- Where
- Ector County, 4.6 mi ENE of Gardendale
- Measured
- 0.88 in hail
- Reported by
- NWS Employee
- Coordinates
- 32.030, -102.350
An NWS forecaster reported nickel-size hail near Gardendale.
Similar to May 4th, a large upper-level low pressure over the western United States and a leading shortwave trough produced scattered severe thunderstorms over the higher terrain of west Texas and southeast New Mexico, as well as in the Permian Basin. Thunderstorms continued to develop into the night and moved east of our area after midnight.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
Similar to May 4th, a large upper-level low pressure over the western United States and a leading shortwave trough produced scattered severe thunderstorms over the higher terrain of west Texas and southeast New Mexico, as well as in the Permian Basin. Thunderstorms continued to develop into the night and moved east of our area after midnight. Meanwhile, a strong Pacific front resulted in strong non-thunderstorm winds in the Davis and Guadalupe Mountains that night.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 5, 12:40 PM CST, 3 hours 38 minutes earlier. Its key messages:
Area Forecast Discussion
National Weather Service Midland/Odessa TX
140 PM CDT Mon May 5 2025
...New SHORT TERM, LONG TERM...
.KEY MESSAGES...
Updated at 137 PM CDT Mon May 5 2025
- Widespread severe weather including large hail, damaging winds,
and tornadoes expected this afternoon through the overnight
hours across southeast New Mexico, Trans Pecos, and Permian
Basin.
&&
.SHORT TERM...
(This afternoon through Tuesday night)
Issued at 137 PM CDT Mon May 5 2025
The upper-level trough, visible on water vapor satellite imagery,
continues to make its way through Arizona towards New Mexico this
afternoon. Meanwhile, a dryline is sharpening up over the western
portions of the area. This dryline will continue to migrate into
western/central portions of the Permian Basin later this afternoon
and extend down towards the Big Bend. Lift associated with the
approaching trough, along with continued difluence aloft and
convergence along the dryline, will encourage the development of a
few isolated supercells this afternoon. These storms would attempt
to become severe given MUCAPE values of 1500-2500 J/kg and 0-6 km
shear of 50-60 kts (up to 70 kts locally). All modes of severe
weather would be possible, though very large hail and damaging winds
would be the primary concern. Tonight (roughly around midnight), a
second round of storms is expected to fire up in southeast New
Mexico and far west Texas off the retreating dryline as a 40-50 kt
low-level jet develops. These storms will quickly coalesce into a
line, and would continue to pose a threat of all modes of severe
weather (especially given the increasing low-level shear associated
with the low-level jet - this would help increase the tornado threat
somewhat). At this time, the highest storm chances look to be for
the Permian Basin and Trans-Pecos regions (60-90% chance). Ample
moisture and the potential for heavy downpours suggests some
flooding may be another concern. As a result, a Flood Watch is in
effect for far northern portions of the Permian Basin (though
localized flooding can be expected for other locations as well).
The line clears the area before Tuesday morning, and behind it will
come more pleasant conditions (besides some leftover breezy winds
into the afternoon tomorrow). These more pleasant conditions will
continue into the Long Term Period!
Sprang
&&
.LONG TERM...
(Wednesday through Sunday)
Issued at 137 PM CDT Mon May 5 2025
The slow progression of the upper storm system over the Arklatex
will keep our region in generally northerly flow aloft through the
rest of this week. This means near to below normal temperatures will
continue with highs in the 70s/80s and lows in the 50s. A
disturbance or two could rotate around the backside of the upper
trough and bring some isolated showers through Friday, but the
majority of the area will remain dry. Mid level ridging builds in
this weekend helping temperatures return to normal. Hotter
conditions could return early next week.
&&
.AVIATION...
(18Z TAFS)
Issued at 1214 PM CDT Mon May 5 2025
Low clouds continue to gradually clear, so VFR conditions will
return to all sites by 19Z. Thunderstorms are expected to develop
this afternoon/evening, especially across the central/eastern
Permian Basin. The isolated nature of these storms means
confidence in location is fairly low, so have elected to leave a
PROB30 for MAF for the late afternoon and early evening. More
widespread thunderstorm development is expected later this
evening/overnight beginning in southeast New Mexico and far west
Texas, which will move east across the area. Have put in PROB30s
for all sites during this timeframe for now, though TEMPOs or
prevailing TSRA will likely be necessary in later TAFs. Skies
clear before dawn tomorrow.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 58 77 51 81 / 90 10 0 0
Carlsbad 51 74 51 76 / 70 10 0 10
Dryden 60 85 59 87 / 70 0 0 10
Fort Stockton 57 80 55 82 / 70 0 0 10
Guadalupe Pass 48 66 49 70 / 40 0 0 10
Hobbs 50 72 47 74 / 90 0 0 0
Marfa 47 71 46 77 / 20 0 0 10
Midland Intl Airport 57 77 53 80 / 90 0 0 0
Odessa 57 76 53 79 / 90 0 0 0
Wink 55 79 53 83 / 80 0 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
TX...Flood Watch from 7 PM CDT this evening through Tuesday morning
for Borden-Dawson-Gaines-Scurry.
NM...Flood Watch from 6 PM MDT this evening through late tonight for
Central Lea-Northern Lea.
&&
SHORT TERM...13
LONG TERM....29
AVIATION...13Special Weather Statement
National Weather Service Midland/Odessa TX
233 PM MDT Mon May 5 2025
NMZ029-052115-
Northern Lea County NM-
233 PM MDT Mon May 5 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN LEA COUNTY THROUGH
315 PM MDT...
At 233 PM MDT, Doppler radar was tracking a strong thunderstorm near
Caprock, or 23 miles west of Tatum, moving northeast at 20 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Caprock.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 800 PM MDT for southeastern
New Mexico.
&&
LAT...LON 3336 10351 3322 10376 3340 10377 3340 10372
3357 10372 3357 10334
TIME...MOT...LOC 2033Z 211DEG 18KT 3334 10371
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
91Special Weather Statement
National Weather Service Midland/Odessa TX
321 PM MDT Mon May 5 2025
NMZ029-052145-
Northern Lea County NM-
321 PM MDT Mon May 5 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN LEA COUNTY THROUGH
345 PM MDT...
At 321 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles northeast of Caprock, or 26 miles northwest of Tatum, moving
northeast at 35 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Caprock.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 800 PM MDT for southeastern
New Mexico.
&&
LAT...LON 3330 10376 3340 10377 3340 10372 3357 10372
3357 10334
TIME...MOT...LOC 2121Z 215DEG 29KT 3352 10364
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
91Preliminary Local Storm Report
National Weather Service Midland/Odessa TX
501 PM CDT Mon May 5 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0457 PM Hail 2 WNW Jal 32.12N 103.22W
05/05/2025 E1.00 Inch Lea NM Storm Chaser
Dime to Quarter size hail reported by storm
chaser.
&&The Midland/Odessa radar (KMAF), 18 km away, was scanning. The volume nearest the first event began at 22:20 UTC.
6 hail, 3 high wind, 1 thunderstorm wind. Local standard time, as filed.
An NWS forecaster reported nickel-size hail near Gardendale.
Golf ball-size hail was reported in Stanton by the public. The time of occurrence was estimated by both the report and by radar.
A report of quarter-size hail was received from mPING.
The TWDB Mesonet station TWB49 measured a 59 mph wind gust 11.2 miles northeast of Van Horn.
The Texas Tech Mesonet station Toyahvale 13W recorded a 63 mph wind gust, along with a 60 mph wind gust a couple of minutes later.
A report of quarter-size hail was received from mPING.
The Texas Tech Mesonet station 2N Coyanosa measured a 63 mph wind gust.
The Texas Tech Mesonet station at Pine Springs GMNP recorded two wind gusts of 58 mph.
A storm spotter reported dime-size hail in Odessa.
A report from the public of tennis ball-size hail in Crane was shared on social media.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2025Every state in 2025This day in weather historyWarnings in Texas, May 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1254751, 1254753, 1254755, 1254779, 1254783, 1254762, 1254765, 1254772, 1254766, 1254768.